Iowa, 2010

Flash Flooding and Hail in Iowa, June 23, 2010

June 23, 2010 · NWS DVN · 15 events in 5 counties and zones

A line of showers and thunderstorms moved across parts of eastern Iowa and Illinois during the afternoon and evening of June 23. These storms produced rainfall amounts of 1 to 2 inches and strong winds of 60 to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$127,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of showers and thunderstorms moved across parts of eastern Iowa and Illinois during the afternoon and evening of June 23. These storms produced rainfall amounts of 1 to 2 inches and strong winds of 60 to 80 mph. Temperatures were in upper 80s with some locations topping into the lower 90s. The storms also produced heavy rains which flooded some roads in Muscatine, Iowa. Quarter-sized hail in fell in Scott County Iowa. The showers and thunderstorms tapered off as a cold front pushed through the region during the late evening and overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 23, 1:54 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 23, 1:54 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT WED JUN 23 2010

.SYNOPSIS...
NEARLY ZONAL FLOW REMAINS IN PLACE OVER THE NRN TIER OF STATES.  A
S/W TROF MOVING THROUGH THE ZONAL FLOW WAS LOCATED OVER THE EASTERN
DAKOTAS WITH A COLD FRONT EXTENDING FROM WI SW THROUGH NWRN MO.
AIRMASS OVER THE MID MS VALLEY...AHEAD OF THE FRONT...WAS IN PROCESS
OF RECOVERING THE FROM THE THUNDERSTORMS EARLY THIS MORNING.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
MAIN CONCERN FOR THE SHORT TERM WILL BE THE THUNDERSTORM
POTENTIAL/TRENDS FOR THIS EVENING AHEAD OF THE COLD FRONT MOVING
THROUGH THE CWFA. GREATEST SEVERE POTENTIAL WILL BE SOUTH OF I80
THROUGH MID EVENING WITH VERY UNSTABLE AIRMASS NOW IN PLACE PER SB
CAPES ALREADY OVER 5000J/KG OVER SERN IA AND CAP VIRTUALLY GONE.
EXPECT TSRA DEVELOPMENT THEN NEXT COUPLE OF HOURS OVER SE IA/NE MO
WHERE BETTER PRESSURE FALLS ARE LOCATED.  SUFFICIENT SHEAR IS IN
PLACE FOR SUPER CELLS WITH THE INITIAL DEVELOPMENT THEN A TRANSITION
TO MORE LINEAR CONVECTION INTO THE EVENING. TSRA THREAT EXPECTED
TO END BY LATE EVENING AS THE COLD FRONT MOVES EAST OF THE AREA.
THE THREAT FOR HEAVY RAINS WILL ALSO CONTINUE THROUGH THE EVENING
AHEAD OF THE FRONT AND WILL KEEP THE FLASH FLOOD WATCH IN PLACE
FOR AT LEAST THE SERN HALF OF THE CWFA. LATE TONIGHT AND THURSDAY
WILL BE DRY WITH AND NOT AS WARM WITH THURSDAYS TEMPS EXPECTED TO
BE IN THE LOW TO MID 80S.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY
BROAD UPPER RIDGE IS EXPECTED TO BUILD OVER THE REGION EARLY IN THE
PERIOD KEEPING DRY WEATHER OVER THE AREA THROUGH THE END OF THE
WEEK.  RAIN CHANCES TO RETURN TO SATURDAY INTO SUNDAY NIGHT AS A S/W
MOVES OUT OF THE NRN ROCKIES...SUPPRESSING THE UPPER MIDWEST RIDGE
AND DRIVING A COLD FRONT THROUGH THE REGION. MONDAY INTO TUESDAY
THERE IS GOOD AGREEMENT AMONG THE MODELS THAT A STRONG RIDGE WILL
DEVELOP OVER THE ROCKIES AND NORTHERN PLAINS WITH A BROAD TROF
FORMING OVER THE EASTERN U.S. THIS SHOULD BRING SEVERAL DAYS...AT
LEAST...OF DRY WEATHER TO THE REGION EARLY NEXT WEEK.

FOR THURSDAY NIGHT EXPECT CLEAR SKIES AND LIGHT WIND WITH A SURFACE
HIGH OVER THE REGION.  WET GROUND SHOULD SUPPLY LOW LEVEL MOISTURE
SO WILL HOLD ON TO THE PATCHY FOG AFTER MIDNIGHT.  WARM/HUMID AIR TO
RETURN TO THE REGION FRIDAY AS SOUTHERLY WINDS PICKUP BEHIND THE
RETREATING HIGH PRESSURE. MODELS DRAPE A FRONT ACROSS MN AND SD BY
FRIDAY NIGHT INTO SATURDAY NIGHT PROVIDING A FOCUS FOR MCS GENERATION
TO OUR NORTH. THUNDERSTORM COMPLEXES COULD BRUSH OUR NRN
COUNTIES...BUT WARM MID LEVELS SHOULD LIMIT SRN EXTENT OF THE
STORMS SO WILL CONFINE LOW CHANCE POPS TO THE NRN THIRD OF THE CWFA.
SATURDAY NIGHT THROUGH SUNDAY NIGHT WILL CONTINUE TO MENTION LOW
CHANCE POPS OVER THE ENTIRE AREA AS A COLD FRONT MOVES THROUGH THE
REGION. AFTERNOON/EARLY EVENING TIMING OF THE FRONT THROUGH THE
MID MISSISSIPPI VALLEY WOULD SUGGEST A SEVERE THREAT.

FOR MONDAY THROUGH WEDNESDAY WILL KEEP THE FORECAST DRY WITH NEAR TO
BELOW NORMAL TEMPERATURES.  HIGH PRESSURE DROPS SE THROUGH THE GREAT
LAKES AS UPPER RIDGE BUILDS TO THE WEST AND THE EASTERN U.S. TROF
DEVELOPS.  THIS SHOULD BRING LOWER DEWPOINTS AND COOLER TEMPS TO THE
AREA.  ..DLF..

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL IN THE WAKE OF MORNING MCS. EXPECT TSRA TO
REDEVELOP ALONG MISSISSIPPI RIVER AROUND 20Z. HIGHEST IMPACT WILL BE
MLI/BRL...WHERE CIGS TO 2KFT AND VSBY TO 2SM WILL BE POSSIBLE UNTIL
AROUND 23Z. SMALL WINDOW FOR -TSRA INVOF DBQ 20Z TO 22Z...WHILE AT
CID HAVE SOME CB AND TEMPO -RA AS BEST THUNDER CHANCES SE. AFTER
FROPA ALL TERMINALS WILL AGAIN IMPROVE TO VFR.    ...LEGRO...

&&

.HYDROLOGY...
A TOTAL OF 10 RIVERS IN THE DVN CWA CURRENTLY IN FLOOD MAINLY IN THE
MINOR TO MODERATE CATEGORY. HOWEVER 2 FORECAST POINTS ARE IN MAJOR
FLOOD. THEY ARE DEWITT ON THE WAPSIPINICON AND AUGUSTA ON THE SKUNK.
KEOKUK ON THE MS RIVER HAS BEEN LOWERED TO MODERATE CATEGORY. MANY
OF THESE RIVERS WILL REMAIN ABOVE FLOOD STAGE AT LEAST THROUGH THIS
WEEKEND AND INTO NEXT WEEK. THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING WILL BE IMPACTING EXTREME EASTERN IA...EXTREME NORTHEAST MO
AND NW AND WESTERN IL. THE STORMS SHOULD BE MOVING QUICK ENOUGH THAT
A QUICK INCH COULD FALL. HOWEVER IF TRAINING OF STORMS SET UP OVER
THE SAME LOCATIONS THEN AT LEAST SEVERAL INCHES OF RAIN COULD OCCUR.
THIS AMOUNT OF RAIN MAY CAUSE RIVER LEVELS TO GO HIGHER THAN
FORECAST OR REMAIN IN FLOOD LONGER THAN EXPECTED. LOOKS LIKE A
COUPLE OF DRY DAYS THURSDAY AND FRIDAY BEFORE MORE CHANCES OF
THUNDERSTORMS RETURN THIS WEEKEND. THE GOOD NEWS IS THAT MUCH OF
NEXT WEEK APPEARS DRY.  ..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR CEDAR-CLINTON-DES
     MOINES-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-
     LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DES MOINES-HENRY
     IA-JEFFERSON-LEE-VAN BUREN.

IL...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR HANCOCK-HENDERSON-
     MCDONOUGH-WARREN.

MO...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR CLARK-SCOTLAND.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

DLF/LEGRO/HAASE
Hazardous weather outlook, Jun 23, 8:20 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
920 AM CDT WED JUN 23 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
920 AM CDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS A MODERATE RISK OF SEVERE STORMS FOR
AREAS ROUGHLY ALONG AND EAST OF THE MISSISSIPPI. WEST OF THE
MISSISSIPPI THERE IS A SLIGHT RISK OF SEVERE STORMS.

THE ONGOING ROUND OF THUNDERSTORMS IS EXPECTED TO DIMINISH ACROSS
THE AREA BY LATE MORNING. CLEARING CLOUDS AND RAIN WILL ALLOW THE
AIR TO HEAT UP AND STE THE STAGE FOR A SECOND ROUND OF STRONG
TO SEVERE STORMS ASSOCIATED WITH AN INCOMING COLD FRONT THIS
AFTERNOON AND EVENING.

THE MAIN THREAT FROM THE AFTERNOON STORMS WILL BE DAMAGING WINDS...
BUT LARGE HAIL AND A TORNADO IS ALSO POSSIBLE. CURRENT INDICATIONS
SUGGEST AREAS ALONG AND SOUTHEAST OF A LINE FROM DUBUQUE IOWA...
DOWN TO THE QUAD CITIES...AND ACROSS TO KEOSAUQUA IN FAR SOUTHEAST
IOWA WILL BE MORE PRONE TO THESE AFTERNOON SEVERE STORMS.

JUST AS IMPORTANT AS THE SEVERE THREAT...IS THE HEAVY RAIN FROM EACH
ROUND OF STORMS. SINCE THE GROUND IS ALREADY SATURATED...THE
POTENTIAL EXISTS FOR A HIGH IMPACT FLASH FLOOD EVENT.

ADDITIONALLY...THE HEAT INDEX IS EXPECTED TO EXCEED 100 THIS
AFTERNOON SOUTH OF A BRIGHTON IOWA TO ALEXIS ILLINOIS LINE.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A NEAR DAILY CHANCE OF THUNDERSTORMS WILL BE POSSIBLE STARTING
FRIDAY NIGHT AND CONTINUING THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 11 AM CDT THIS MORNING.

12

In the hours before

Local storm report, Jun 23, 9:25 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1025 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     HEAVY RAIN       2 SSW CALAMUS           41.80N 90.77W
06/23/2010  M2.00 INCH       CLINTON            IA   TRAINED SPOTTER

            MEASURED SINCE 430AM.

&&

LEGRO
Special weather statement, Jun 23, 12:01 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
101 PM CDT WED JUN 23 2010

IAZ053-054-064>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-232015-
JONES-JACKSON-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-
WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-
JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-
BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-
CLARK-
INCLUDING THE CITIES OF...ANAMOSA...MAQUOKETA...IOWA CITY...
TIPTON...CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...
SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...GALENA...FREEPORT...
MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...
KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
101 PM CDT WED JUN 23 2010

...SEVERE THUNDERSTORMS TO ERUPT RAPIDLY BY MID AFTERNOON...

A WARM MOIST AND VERY UNSTABLE AIRMASS WAS IN PLACE AHEAD OF AN
APPROACHING COLD FRONT. THIS FRONT WILL TRIGGER SCATTERED
SUPERCELL THUNDERSTORMS ACROSS PORTIONS OF EASTERN IOWA...
NORTHEAST MISSOURI AND WESTERN ILLINOIS. THESE STORMS ARE
EXPECTED TO QUICKLY BECOME SEVERE ONCE THEY DEVELOP.

WIND PROFILES OF THE ATMOSPHERE INDICATED THESE STORMS MAY
PRODUCE SEVERAL TORNADOES...DAMAGING WINDS AND LARGE HAIL.
IN ADDITION...VERY HEAVY RAIN IN A SHORT TIME MAY CAUSE FLASH
FLOODING. IF THUNDERSTORMS TRAIN OVER THE SAME LOCATIONS THEN
SEVERAL INCHES OF RAIN WILL OCCUR.

THESE STORMS WILL BE MOVING RAPIDLY EAST AT ABOUT 40 MPH.

YOU SHOULD SEEK SHELTER IN A STURDY BUILDING IMMEDIATELY IF
THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED.

HAASE
Local storm report, Jun 23, 2:40 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             LONG GROVE              41.69N 90.58W
06/23/2010  M0.25 INCH       SCOTT              IA   NWS EMPLOYEE

&&

DLF
Special weather statement, Jun 23, 2:46 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 PM CDT WED JUN 23 2010

IAZ066-068-232145-
CLINTON-SCOTT-
346 PM CDT WED JUN 23 2010

...STRONG GUSTY WINDS...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DEWITT...OR 15 MILES NORTH OF
BETTENDORF...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL PRODUCE
STRONG GUSTY WINDS OF 35 TO 50 MPH... ALONG WITH TORRENTIAL RAIN
AND FLOODING OF LOW LYING OR POORLY DRAINED AREAS.

* THE THUNDERSTORM WILL BE NEAR...
  MCCAUSLAND AROUND 350 PM CDT...
  LOW MOOR AROUND 400 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.

LAT...LON 4190 9054 4183 9031 4166 9058 4175 9074
TIME...MOT...LOC 2045Z 234DEG 33KT 4178 9055
Local storm report, Jun 23, 2:53 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             2 E LONG GROVE          41.70N 90.54W
06/23/2010  E0.25 INCH       SCOTT              IA   TRAINED SPOTTER

            LASTED FOR ABOUT 1 1/2 MINUTES.

&&
Local storm report, Jun 23, 2:58 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             LONE TREE               41.49N 91.42W
06/23/2010  E0.50 INCH       JOHNSON            IA   TRAINED SPOTTER

            WIND GUSTS 30 TO 35 MPH

&&

DLF

The radar

The Quad Cities radar (KDVN), 46 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 flash flood, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Muscatine

When
June 23, 3:08 PM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.420, -91.070

Thunderstorm Wind, Muscatine

When
June 23, 3:08 PM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.420, -91.070

Wind gusts estimated to be 65 mph caused some tree damage on the north side of Muscatine, IA at 408 pm June 23.

Thunderstorm Wind, Muscatine

When
June 23, 3:16 PM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.420, -91.070

Wind gusts estimated to be 65 mph were observed in Muscatine, IA at 408 pm June 23. Pea-sized hail also fell. This was reported by a former trained spotter.

Thunderstorm Wind, Scott

When
June 23, 3:25 PM CST
Where
Scott County, 2.14 mi SSE of Blue Grass
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
NWS Employee
Coordinates
41.490, -90.760

Wind gusts estimated to be 60 mph caused some tree and property damage about 1 mile south of Blue Grass, IA around 425 pm June 23. A flag pole was bent. A gazebo was blown over. Several tree limbs were blown down. Pea-sized hail and a power outage was also observed.

Thunderstorm Wind, Muscatine

When
June 23, 3:29 PM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
56 kt (64 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
41.420, -91.070

Wind gusts estimated to be 65 mph blew some tree limbs and real estate signs down in Muscatine, IA at 429 pm June 23. Heavy rain was also observed.

Flash Flood, Muscatine

When
June 23, 3:30 PM CST to 6:00 PM CST
Where
Muscatine County, 1.24 mi WNW of Nichols to 0.86 mi WSW of Sweetland Center
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.490, -91.340

Heavy rains resulted in flash flooding in Muscatine, IA and Nichols, IA during the late afternoon and evening of June 23. Some vehicles were stalled out in over a foot of flood water in downtown Muscatine. In Nichols, some streets were temporarily closed due to flooding.

Thunderstorm Wind, Scott

When
June 23, 3:30 PM CST
Where
Scott County, 0.86 mi NE of Buffalo
Measured
56 kt (64 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
41.460, -90.720

Wind gusts estimated to be 65 mph caused some tree damage and flipped a shed over in Buffalo, IA around 430 pm June 23.

Thunderstorm Wind, Henry

When
June 23, 3:40 PM CST
Where
Henry County, 1.87 mi SSE of Rome
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.957, -91.651

Wind gusts estimated to be 65 mph blew a large tree down across Dakota Ave near Mount Pleasant, IA at 440 pm June 23.

Thunderstorm Wind, Van Buren

When
June 23, 3:54 PM CST
Where
Van Buren County, 2.71 mi WSW of Kilbourn
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.790, -92.020

Wind gusts estimated to be 70 to 80 mph were observed 5 miles northwest of Keosauqua, IA at 454 pm June 23.

Thunderstorm Wind, Des Moines

When
June 23, 4:00 PM CST
Where
Des Moines County, 0.69 mi N of Yarmouth
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.030, -91.320

Wind gusts estimated to be 70 mph were observed in Yarmouth, IA at 500 pm CDT June 23.

Lightning, Van Buren

When
June 23, 4:00 PM CST
Where
Van Buren County, Keosauqua
Property damage
$86,000
Reported by
Newspaper
Coordinates
40.730, -91.950

Lightning struck the county 911 tower, damaging a console.

Thunderstorm Wind, Des Moines

When
June 23, 4:08 PM CST
Where
Des Moines County, 0.87 mi NW of Mediapolis
Measured
55 kt (63 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.010, -91.160

Wind gusts measured to be 63 mph were observed in Mediapolis, IA at 508 pm CDT June 23. South of town winds were even stronger, unroofing a barn and throwing the roof through a nearby garage. A grain bin just southeast of town was damaged.

Thunderstorm Wind, Des Moines

When
June 23, 4:15 PM CST
Where
Des Moines County, Burlington
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.820, -91.080

Wind gusts estimated to be 65 mph downed utility poles and a few trees in Burlingtoin. Trees were also downed on US 61 and DMC 99.

Flash Flood, Henry

When
June 23, 4:16 PM CST to 7:00 PM CST
Where
Henry County, 3.28 mi ENE of Rome to 3.49 mi SSE of Oakland Mills
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.000, -91.613

Heavy rains resulted in flash flooding of several streets in Mount Pleasant, IA during the evening of June 23. Several cars stalled in high water on East Henry Street.

Thunderstorm Wind, Van Buren

When
June 23, 4:30 PM CST
Where
Van Buren County, 1.05 mi W of Bonaparte
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.700, -91.800

Wind gusts estimated to be 70 mph blew a tree down onto a garage in Bonaparte, IA around 530 pm June 23.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244970, 244971, 244972, 244973, 244975, 244978, 244980, 244983, 244984, 244986, 246359, 244987, 246344, 244990, 244991.